[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.155.6. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1970

REPLY TO DR. BULLOCK

Author Affiliations

Bethesda, Md

Arch Ophthalmol. 1970;84(4):546. doi:10.1001/archopht.1970.00990040548030

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —Dr. Bullock is quite correct in pointing out that light exposure does play a role in the oxidation of epinephrine to a pigmented compound (adrenochrome).Our reason for not including this well-recognized side effect of chronic topical epinephrine administration is that it does not really represent an ocular tissue reaction to the drug but essentially only the deposition of an exogenous pigmented compound in the ocular tissue. The fact that this "browning" occurs in vitro is further evidence that it is not dependent on an interaction with tissue components.We were primarily concerned with drug related phototoxic reactions which imply a tissue response following an interaction of drug and light radiation. In our study of the fungicide, the tissue response consisted of a degeneration of the corneal collagen fibers with phagocytosis of lipid material by histiocytes. The cataract formation was also an obvious tissue reaction.In a

First Page Preview View Large
First page PDF preview
First page PDF preview
×